Recurrent atrial fibrillation after pulse corticosteroid treatment for a relapse of multiple sclerosis.

Affiliation

University Hospital Center Zagreb, Department of Neurology, Referral Center for Autonomic Nervous System Disorders, Zagreb, Croatia; School of Medicine, University of Zagreb, Zagreb, Croatia. Electronic address: [Email]

Abstract

Standard therapy for a relapse of multiple sclerosis is a high dose pulse corticosteroid therapy. Cardiovascular adverse events ranging from palpitations to serious arrhythmias like atrial fibrillation and ventricular tachycardia have been associated with this treatment. The underlying mechanism behind the development of atrial fibrillation and treatment of multiple sclerosis relapse with steroids is still unclear. In this case, a 27-year-old male with multiple sclerosis is presented who developed atrial fibrillation on two occasions following two consecutive treatments with high dose methylprednisolone for the treatment of multiple sclerosis relapse. Extensive work-up revealed mild sympathetic autonomic system dysfunction. Based on this case and previous studies, we propose that a disturbed function of the autonomic system increases the risk of atrial fibrillation and/or other arrhythmias in people with multiple sclerosis.

Keywords

Atrial fibrillation,Autonomic dysfunction,Corticosteroids,Multiple sclerosis,Relapse,